Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 525, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2004, 4:24 AM CDT for McCook County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 4:24 AM CDT (09:24 UTC)
- Expired
- Aug 31, 2004, 5:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 310924 SVRFSD SDC087-311000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 424 AM CDT TUE AUG 31 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 500 AM CDT * AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CANISTOTA...OR ABOUT 17 MILES NORTHWEST OF PARKER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANISTOTA AROUND 430 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4367 9747 4351 9760 4351 9713 4367 9713 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:06 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 31, 3:06 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 306 AM CDT TUE AUG 31 2004 .DISCUSSION... CONVECTION CONTINUES TO PRESS EAST THIS MORNING AND WILL LIKELY NOT WEAKEN UNTIL AFTER SUNRISE. NICE LLJ FOCUSING ACTIVITY...WHICH DOES FINALLY VEER AND WEAKEN AFTER 12Z. LOOKS LIKE A WEAK BOUNDARY SHOULD SLIP INTO THE SOUTHERN PART OF THE CWA TODAY...AND A FEW THUNDERSTORMS COULD DEVELOP THERE...MAINLY SOUTH OF A SPENCER IOWA TO VERMILLION LINE. STILL EXPECT THINGS TO CLEAR OUT PRETTY NICELY BEHIND THIS...SO TEMPERATURE WILL NOT BE TOO AFFECTED BY THIS. NEXT CHANCE FOR CONVECTION LOOKS LIKE WEDNESDAY NIGHT...MAINLY IN NW IA...WHERE RETURN FLOW OVER WEAK BOUNDARY EXISTS. HAVE ADDED ISO TSRA TO THAT AREA. THIS SHOULD SET UP A VERY HOT THURSDAY AS MAIN SYSTEM BEGINS TO DIG INTO THE ROCKIES. STILL LOOKING LIKE MAINLY POST FRONTAL PRECIPITATION WITH THIS SYSTEM...AND WILL GEAR TIMING OF POPS TOWARDS THIS. WILL PROBABLY SEE A PREFRONTAL TROF DEVELOP OVER CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON WHERE STRONGEST HEATING AND MIXING OCCUR. THIS COULD BE A POTENTIAL SPOT FOR DEVELOPMENT...BUT WITH DRY CONDITIONS AND WARM MID LEVELS...WILL NOT ADD ANY POPS. FRIDAY SHOULD BE OUR BEST SHOT AT PRECIPITATION...AS MODELS CONTINUE TO SLOW A BIT AND BEST FRONTOGENESIS AND UPPER LEVEL FORCING LAG. BIG QUESTION FOR FRIDAY WILL BE IF ANY PREFRONTAL CONVECTION DEVELOPS ON THURSDAY EVENING AND THEN HOW MUCH LOW LEVEL WINDS BACK ON FRIDAY AHEAD OF FRONT. BEST SCENARIO FOR POTENTIAL WIDESPREAD CONVECTION ON FRIDAY WOULD BE FOR PREFRONTAL CONVECTION THUR EVENING TO DROP A BOUNDARY INTO NORTHERN NEBRASKA...THEN HAVE THAT ADVECT NORTH DURING THE DAY AND HAVE SOMETHING TO FOCUS ACTIVITY AHEAD OF THE MAIN FRONT FRIDAY AFTERNOON. STILL LOOKING LIKE COOLER WEATHER FOR THE WEEKEND. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 30, 11:00 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT MON AUG 30 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1100 AM CDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:16 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 29 min |
| Aug 31, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.